Maine, 2010

Damaging Winds in Maine, August 10, 2010

August 10, 2010 · NWS GYX · 4 events in 3 counties and zones

A cold front moving through northern New England produced scattered convection across northern and central Maine. A few of these thunderstorm cells became severe and produced mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front moving through northern New England produced scattered convection across northern and central Maine. A few of these thunderstorm cells became severe and produced mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 2:33 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 10, 2:33 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
333 PM EDT TUE AUG 10 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT...AND WILL SET OFF
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. HIGH PRESSURE
WILL THEN BUILD OVER NORTHERN NEW ENGLAND THROUGH THE
WEEKEND...PROVIDING A STRETCH OF FAIR WEATHER. A COLD FRONT
APPROACHES FROM THE WEST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS ARE FORMING IN ASSOCIATION WITH A
SHORTWAVE TROUGH MOVING SOUTHEAST THROUGH QUEBEC AND NORTHERN
MAINE THIS AFTERNOON. LATEST RADAR IMAGERY SEEMS TO SHOW A LINE OF
STORMS FORMING ON WHAT MAY BE THE SURFACE FRONT SLOWLY PUSHING
SOUTHWARD THROUGH SOUTHERN QUEBEC. THESE STORMS WILL MOVE INTO
NORTHERN NEW HAMPSHIRE AND NORTHWEST MAINE WITHIN THE NEXT FEW
HOURS. MAIN THREAT WITH THIS ACTIVITY WILL BE LIGHTNING...HEAVY
RAIN...AND POSSIBLY A FEW STRONG WIND GUSTS. THIS THREAT WILL ONLY
LAST THROUGH THE EARLY EVENING AS STRONG MIXING HAS CREATED THE
POTENTIAL FOR STRONG DOWNDRAFTS IN COLLAPSING THUNDERSTORMS. THIS
THREAT SHOULD DIMINISH NOT LONG AFTER SUNSET.

OTHERWISE...WITH DAYTIME HEATING SOME DRIER AIR WAS ABLE TO MIX
DOWN TO THE SURFACE ACROSS MUCH OF THE AREA TODAY...AND IT IS THIS
DRIER AIR COMBINED WITH WARMER TEMPERATURES ALOFT THAT HAS KEPT
MOST CONVECTION FROM FORMING TODAY OUTSIDE OF THE AREA AIDED BY
SYNOPTIC SCALE LIFT ACROSS SOUTHERN QUEBEC. A FEW ISOLATED SHOWERS
OR STORMS MAY FORM THIS AFTERNOON...BUT THE MAIN FEATURE WILL BE
THE COLD FRONT ADVANCING SOUTHWARD ACROSS THE REGION TONIGHT.

MODEL SOUNDINGS INDICATE BEST INSTABILITY ARRIVES WITH THE
SHORTWAVE TROUGH AND COLD FRONT THIS EVENING IN THE 5 TO 10 PM
TIME FRAME. WITH THE ENHANCED LIFT FROM THE SYNOPTIC SCALE WAVE
ALONG WITH THE SURFACE COLD FRONT...CONVECTIVE ACTIVITY MAY
CONTINUE THROUGH THE NIGHT AND PASS THROUGH THE AREA BY TOMORROW
MORNING AS THE COLD FRONT PUSHES OFFSHORE.

TEMPERATURES TONIGHT FALL INTO THE LOW 60S AND UPPER 50S. DESPITE
SLIGHTLY DRIER AIR BEHIND THE FRONT...STILL COULD SEE FOG FORMING
IN FAVORED VALLEY LOCATIONS ESPECIALLY TOWARD MORNING. THIS WAS
INCLUDED IN THE FORECAST.

&&

.SHORT TERM /WEDNESDAY/...
DRIER AIR MOVES INTO THE AREA ON LIGHT NORTHERLY WINDS. WILL
PROBABLY STILL HAVE ENOUGH MOISTURE AROUND TO GENERATE A CUMULUS
FIELD TOMORROW. CANNOT RULE OUT A STRAY SHOWER...BUT WAS NOT
CONFIDENT ENOUGH TO INCLUDE MENTIONABLE POPS IN THE FORECAST.
TEMPERATURES WARM INTO THE UPPER 70S AND LOW 80S. WITH THE LIGHT
WINDS...EXPECT A SEA BREEZE TO AFFECT COASTAL LOCATIONS DURING THE
AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
500MB RIDGING TO OUR WEST WILL SLOWLY SHIFT E AT THE END OF THE
WEEK AND THROUGH THE WEEKEND. THIS WILL ALLOW SFC HIGH PRES TO
BUILD OVER NRN NEW ENGLAND...ALLOWING FOR FAIR WX INTO SUNDAY.
COOLER NE FLOW...WITH TEMPS SLIGHTLY BLO SEASONAL LEVELS...ON
THU/FRI WILL TRANSITION TO SW OVER THE WEEKEND...WITH TEMPS RISING
TO JUST ABOVE NORMAL BY SUNDAY. RIDGE BREAKS DOWN EARLY NEXT
WEEK...WITH ANOTHER CHC FOR SHOWERS EARLY NEXT WEEK AS A COLD
FRONT APPROACHED FROM THE WEST.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...
MAY SEE THUNDERSTORMS AFFECT THE TERMINALS THIS EVENING...BUT
CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST YET
ASIDE FROM A CB REMARK. THIS WILL LIKELY END BY 06Z TONIGHT. WILL
PROBABLY SEE FOG ONCE AGAIN AT CON AND LEB BY MORNING. QUIET
TOMORROW WITH LIGHT NORTH WINDS.

LONG TERM...
GENERALLY VFR CONDITIONS EXPECTED. MAY SEE RADIATION FOG DEVELOP
IN THE MORNINGS AT CON AND LEB WEDNESDAY AND THURSDAY NIGHTS.

&&

.MARINE...
SHORT TERM...
LIGHT SOUTHWEST WINDS TODAY WILL SHIFT TO LIGHT NORTHERLY
TOMORROW. SEAS SHOULD REMAIN FAIRLY CALM AS WELL...GENERALLY 2 TO
3 FEET.

LONG TERM...
NO FLAGS EXPECTED. LIGHT NE FLOW LATE THIS WEEK WILL TRANSITION
TO SW OVER THE WEEKEND.

&&

.TIDES/COASTAL FLOODING...
HIGH ASTRONOMICAL TIDES TONIGHT WILL RAISE TIDE LEVELS TO 11.5
FEET AT PORTLAND. THE TIDE THIS AFTERNOON WAS ABOUT 0.5 FT ABOVE
PREDICTED. WINDS ARE SOUTHWEST OVER THE WATERS AND VERY LIGHT.
WAVES ONLY 2 TO 3 FEET. SO DO NOT EXPECT A SIGNIFICANT SURGE OR
SPLASHOVER BUT IF THERE IS ANOTHER 0.5 FT SURGE AGAIN FOR THE HIGH
TIDE AROUND MIDNIGHT TONIGHT IT IS POSSIBLE TO BRIEFLY REACH THE
12.0 FT FLOOD STAGE AT THE PORTLAND TIDE GAGE. WILL CONTINUE TO
MONITOR THE SITUATION THROUGH THE EVENING AND ISSUE ADVISORIES OR
STATEMENTS AS APPROPRIATE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
TIDES/COASTAL FLOODING...KIMBLE
Hazardous weather outlook, Aug 10, 3:15 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
415 PM EDT TUE AUG 10 2010

MEZ007>009-012>014-018>021-NHZ001>010-112015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
415 PM EDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS
PLACED MOST OF INTERIOR NEW HAMPSHIRE AND MUCH OF INTERIOR WESTERN
MAINE IN AN AREA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE
SOUTHEAST ACROSS THE REGION THROUGH THIS EVENING. THE MAIN THREAT
IF SEVERE WEATHER DEVELOPS WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STRONG OR SEVERE THUNDERSTORMS
DEVELOP THROUGH THIS EVENING.

MEZ022>028-NHZ013-014-112015-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
415 PM EDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-112015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
415 PM EDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 2:26 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT TUE AUG 10 2010

MEZ007>009-102030-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
326 PM EDT TUE AUG 10 2010

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 430 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF COBURN
GORE...MOVING SOUTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND COBURN GORE...DAVIS...
TIM POND AND EUSTIS THROUGH 430 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

LAT...LON 4539 7067 4539 7065 4529 7032 4499 7072
      4532 7104 4534 7102 4535 7100 4534 7095
      4524 7087 4535 7082 4540 7084 4543 7080
      4543 7077

ES
Special weather statement, Aug 10, 3:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
426 PM EDT TUE AUG 10 2010

MEZ008-009-013-014-102130-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
426 PM EDT TUE AUG 10 2010

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 530 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF STRATTON...OR ABOUT
7 MILES SOUTH OF EUSTIS...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRATTON...REDINGTON...
CARRABASSETT VALLEY...SALEM...KINGFIELD...STRONG...NEW PORTLAND AND
NEW VINEYARD THROUGH 530 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

LAT...LON 4495 6987 4476 7016 4507 7061 4522 7047

ES

The radar

The Portland,ME radar (KGYX), 114 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 10, 4:05 PM EST to 4:09 PM EST
Where
Somerset County, 3 mi NE of New Portland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.911, -70.057

A severe thunderstorm downed trees and wires on River Road near New Portland.

Thunderstorm Wind, Somerset

When
August 10, 4:25 PM EST to 4:29 PM EST
Where
Somerset County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.800, -69.870

A severe thunderstorm downed trees and wires on Main Street in Madison.

Thunderstorm Wind, Kennebec

When
August 10, 5:05 PM EST to 5:10 PM EST
Where
Kennebec County, 2.29 mi NNW of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.660, -69.520

A severe thunderstorm downed trees on Horseback Road near Clinton.

Thunderstorm Wind, Waldo

When
August 10, 5:08 PM EST to 5:11 PM EST
Where
Waldo County, 2.55 mi ENE of Burnham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.690, -69.430

A severe thunderstorm downed trees in the vicinity of Johnson Flat Road and Route 100 near Burnham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257208, 257211, 257212, 257213.